Layering methods for nonlinear partial differential equations of first order
Annales de l'Institut Fourier, Tome 22 (1972) no. 3, p. 141-227
Cette étude s’intéresse aux solutions discontinues généralisées de problèmes aux données initiales d’équations de premier ordre aux dérivées partielles. “Par couche” est la méthode d’approximation d’une solution arbitraire généralisée, en divisant son domaine, disons un demi-espace t0, en couches minces (i-1)htih, i=2,...,(h>0), et employant une solution précise u i dans la i-ième couche. Sur le plan t=(i-1)h, u i est requis de se réduire à une fonction égale approximativement aux valeurs de u i-1 sur ce plan. Les configurations stratifiées finales de solutions précises de l’équation sont nommées solution “en couche”. Sous des conditions appropriées, chaque solution généralisée peut être réalisée comme la limite d’une séquence de solutions “en couche” pour lesquelles l’aplanissement est de plus en plus fin et h0 ; l’estimation nécessaire pour prouver ceci appartient uniquement aux solutions précises de l’équation en question. “Par couche”, fut employé premièrement par N.N. Kuznetsov en connexion avec les lois de conservation et avec les données initiales de variations bornées (dans un sens multi-dimensionnel). Ces sujets sont discutés ici également, les méthodes sont étendues aux données initiales bornées et mesurables, et une large catégorie d’opérations possibles d’aplanissement est discutée. En plus, la méthode est adaptée aux équations du genre Hamilton-Jacobi.
This paper is concerned with generalized, discontinuous solutions of initial value problems for nonlinear first order partial differential equations. “Layering” is a method of approximating an arbitrary generalized solution by dividing its domain, say a half-space t0, into thin layers (i-)htih, i=1,2,...(h>0), and using a strict solution u i in the i-th layer. On the interface t=(i-)h, u t is required to reduce to a smooth function approximating the values on that plane of u i- . The resulting stratified configuration of strict solutions of the equation is called a “layered solution” . Under appropriate conditions, any generalized solution can be realized as the limit of a sequence of layered solutions for which smoothing is made finer and finer and h0; the estimates needed to prove this pertain solely to strict solutions of the equation concerned. Layering was first used by N.N. Kuznetsov in connection with conservation laws and with initial data of bounded variation (in a multi-dimensional sense). These matters are also discussed here, the method extended to the case of bounded, measurable initial data, and a large class of possible smoothing operations discussed. In addition, the method is adapted to equations of Hamilton-Jacobi type.
@article{AIF_1972__22_3_141_0,
     author = {Douglis, Avron},
     title = {Layering methods for nonlinear partial differential equations of first order},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {22},
     number = {3},
     year = {1972},
     pages = {141-227},
     doi = {10.5802/aif.428},
     zbl = {0242.35014},
     mrnumber = {50 \#10554},
     language = {en},
     url = {http://www.numdam.org/item/AIF_1972__22_3_141_0}
}
Douglis, Avron. Layering methods for nonlinear partial differential equations of first order. Annales de l'Institut Fourier, Tome 22 (1972) no. 3, pp. 141-227. doi : 10.5802/aif.428. http://www.numdam.org/item/AIF_1972__22_3_141_0/

[1] D.P. Ballou, Solutions to nonlinear hyperbolic Cauchy problems without convexity conditions, Trans. A.M.S. 152 (1970), 441-460. | MR 55 #8573 | Zbl 0207.40401

[2] J.D. Cole, On a quasilinear parabolic equation occuring in aerodynamics, Quart. Appl. Math. 9 (1951), 225-236, | MR 13,178c | Zbl 0043.09902

[3] E.D. Conway and E. Hopf, Hamilton's theory and generalized solutions of the Hamilton-Jacobi equation, J. Math. Mech. 13 (1964), 939-986. | MR 32 #243 | Zbl 0178.11002

[4] E. Conway and J. Smoller, Global solutions of the Cauchy problem for quasilinear first order equations in several space variables, Comm. Pure Appl. Math. 19 (1966), 95-105. | MR 33 #388 | Zbl 0138.34701

[5] R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. II. Interscience Publishers, 1962, 699-700. | Zbl 0099.29504

[6] A. Douglis, On calculating weak solutions of quasilinear, first order partial differential equations, Contributions to Differential Equations 1 (1963), 59-94. | MR 28 #1787 | Zbl 0196.50105

[7] A. Douglis, Solutions in the large for multi-dimensional, non-linear partial differential equations of first order, Ann. Inst. Fourier de l'Univ. de Grenoble 15 (1965), 2-35. | Numdam | MR 33 #7686 | Zbl 0137.29001

[8] H. Federer, An analytical characterization of distributions whose partial derivatives are representable by measures. (Abstract). Bull. A.M.S. 60 (1954), 339.

[9] H. Federer, Geometric Measure Theory, Springer Verlag, 1969. | MR 41 #1976 | Zbl 0176.00801

[10] W.H. Fleming, Functions with generalized gradient and generalized surfaces, Ann. Mat. Pura Appl., Ser. 4, 44 (1957), 93-104. | MR 20 #2421 | Zbl 0082.26701

[11] W.H. Fleming, The Cauchy problem for a nonlinear first order partial differential equation, J. Diff. Eqns ; 5 (1969), 515-530. | MR 38 #3579 | Zbl 0172.13901

[12] E. De Giorgi, Su una teoria generale della misura (r — 1)- dimensionale in uno spazio ad r dimensioni, Ann. Mat. Pura Appl., 36 (1954), 191-213. | MR 15,945d | Zbl 0055.28504

[13] E. De Giorgi, Nuovi teoremi relativi alle misure (r — 1)- dimensionale in uno spazio ad r dimensioni, Richerche Mat., 4 (1955), 95-113. | MR 17,596a | Zbl 0066.29903

[14] J. Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math 18 (1965). 697-715. | MR 33 #2976 | Zbl 0141.28902

[15] J. Glimm and P.D. Lax, Decay of solutions of systems of hyperbolic conservation laws. Report No. NYO-1480-115, AEC Computing and Applied Mathematics Center, Courant Inst. Math. Sciences, New York Univ, April, 1969, 111 pp.

[16] E. Hopf, The partial differential equation ut + uux = uuxx', Comm. Pure Appl. Math. 3 (1950), 201-230. | MR 13,846c | Zbl 0039.10403

[17] E. Hopf, Generalized solutions of nonlinear equations of first order, J. Math. Mech., 14 (1965), 951-972. | MR 32 #272 | Zbl 0168.35101

[18] E. Hopf, On the right weak solution of the Cauchy problem for a quasilinear equation of first order, J. Math, Mech., 19 (1969), 483-487. | MR 40 #4588 | Zbl 0188.16102

[19] J.L. Johnson and J.A. Smoller, Global solutions for an extended class of hyperbolic systems of conservations laws, Arch. Rat. Mech. Anal. 32 (1969), 169-189. | MR 38 #4822 | Zbl 0167.10204

[20] K. Kojima, On the existence of discontinuous solutions of the Cauchy problem for quasi-linear first order equations, Proc. Jap. Acad. 42 (1966), 705-709. | MR 35 #3225 | Zbl 0166.36301

[21] D.B. Kotlow, On the equations ut + ∇ . F(u) = 0 and ut + ∇ . F(u) = vΔu, Bull. A.M.S. 75 (1969), 1362-4. | Zbl 0185.34601

[22] K. Krickeberg, Distributionen, Funktionen beschränkter Variation und Lebesguescher Inhalt nicht parametrischer Flächen, Ann. Mat. Pura Appl., Ser. 4, 44 (1957), 105-133. | MR 20 #2420 | Zbl 0082.26702

[23] S.N. Kruzhkov, The Cauchy problem in the large for nonlinear equations and for certain quasilinear systems of the first order with several variables, Soviet Math, 5 (1964), 493-496. | Zbl 0138.34702

[24] S.N. Kruzhkov, Generalized solutions of first order nonlinear equations in several independent variables, Mat. Sb. 70 (112) (1966), 394-415. | Zbl 0152.09502

[25] S.N. Kruzhkov, Generalized solutions of the Cauchy problem in the large for nonlinear equations of first order. Soviet Math. Dokl. 10 (1969), 785-788. | Zbl 0202.37701

[26] S.N. Kruzhkov, First order quasilinear equations in several independent variables, Math of the USSR-Sbornik, 10 (1970), 217-243. | Zbl 0215.16203

[27] N.N. Kuznetsov, The weak solution of the Cauchy problem for a multi-dimensional quasi-linear equation. Math. Zametki 2 (1967), 401-410. | Zbl 0184.12901

[28] P.D. Lax, Hyperbolic systems of conservation laws, II, Comm. Pure Appl. Math. 10 (1957), 537-556. | MR 20 #176 | Zbl 0081.08803

[29] I.P. Natanson, Theory of Functions of a Real Variable, Vol. 1. (Translated from Russian by L.F. Boron, with editorial collaboration of E. Hewitt.) Revised edition, pp. 220-223. Ungar, New York, 1961.

[30] M. Riesz, Sur les ensembles compacts de fonctions sommables, Acta Sci. Math. Szeged 6 (1933), 136-142. | JFM 59.0276.01 | Zbl 0008.00702

[31] B.L. Rozhdestvenskii, A new method of solving the Cauchy problem in the large for quasilinear equations, Dokl. Akad. Nauk SSSR, 138 (1961), 309-312. | Zbl 0121.31703

[32] J.A. Smoller, Contact discontinuities in quasi-linear hyperbolic systems, Comm. Pure Appl. Math. 23 (1970), 791-801. | MR 42 #2175 | Zbl 0195.39201

[1-1] S. Aizawa and N. Kiruchi, A mixed initial and boundary-value problem for the Hamilton-Jacobi equation in several space variables, Funkcial, Ekv. 9 (1966), 139-50. | MR 35 #1938 | Zbl 0162.41102

[1-2] P.A. Andreyanov, Cauchy Problem for a first order quasi-linear, equation in the class of locally integrable functions, Vestnik Moscow Univ., 26 (1971), 42-47. | Zbl 0226.35015

[1-3] S.H. Benton, Jr., A general space-time boundary problem for the Hamilton-Jacobi equation, J. Diff. Eqns. 11 (1972), 425-435. | MR 45 #7248 | Zbl 0215.28503

[1-4] W.H. Fleming, Nonlinear partial differential equation - Probabilistic and game theoretic methods. Problems in Nonlinear Analysis (C.I.M.E., IV Ciclo, Varenna, 1970), pp. 95-128. Edizioni Cremonese, Rome, 1971. | Zbl 0225.35020

[1-5] B.K. Quinn, Solutions with shocks : an example of an L1 - contractive semigroup, Comm. Pure Appl. Math. 24 (1971), 125-132. | MR 42 #6428 | Zbl 0206.10401 | Zbl 0209.12401

[1-6] J.A. Smoller and C.C. Conley, Shock waves as limits of progressive wave solutions of higher order equations, II, Comm. Pure Appl. Math. 25 (1972), 133-146. | MR 46 #5843 | Zbl 0225.35067